Kansas, 2008Hail and Damaging Winds in Kansas, August 13 to 14, 2008
August 13 to 14, 2008 · NWS DDC · 6 events in 5 counties and zones
A complex of thunderstorms rolled out of northwest Kansas during the late night hours along Interstate 70 and produced severe wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms rolled out of northwest Kansas during the late night hours along Interstate 70 and produced severe wind gusts and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 2:35 PM CST, 8 hours 37 minutes earlier.
Area forecast discussion, Aug 13, 2:35 PM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED AUG 13 2008
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST DECISION COMES TONIGHT ON WHEN AND WHERE SEVERE
STORMS MIGHT FORM. THE SECOND PHASE OF DECISION MAKING IS THURSDAY
EVENING/NIGHT WHEN ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE.
FOR MUCH OF THIS FORECAST PACKAGE, LITTLE CHANGE WAS MADE. THE 30
TO 40 PERCENT POPS SEEM APPROPRIATE FOR TONIGHT. THINK WITH A LOT
OF CLEARING EARLY TODAY AND A LONG PERIOD OF SURFACE HEATING, THE
LOWER LAYERS OF THE ATMOSPHERE HAVE DE-STABILIZED MORE AND MORE AS
THE AFTERNOON PROGRESSED. WILL MENTION LARGE HAIL AND DAMAGING
WINDS IN MY WESTERN THIRD CWA THIS EVENING, AND SPREAD THAT SEVERE
POSSIBLE WORDING EAST TO NEARLY ALL THE CWA OVERNIGHT.
AN UPPER LOW IS BOTH DISCERNIBLE ON WATER VAPOR IMAGERY AND
FORECAST BY NEARLY EVERY MODEL TO MOVE AND DEEPEN AND BE OVER
WESTERN NEBRASKA BY THURSDAY NIGHT. THIS UPPER LOW WILL SLOWLY DIG
AND MOVE ACROSS KANSAS AS A CUT OFF LOW THROUGH FRIDAY AND BEYOND.
SINCE THE STEERING UPPER LEVEL FLOW IS WELL TO THE NORTH, THIS SLOW
MOVING SYSTEM SHOULD BRING SOME DECENT PRECIP (QPF) TO WESTERN
KANSAS. ADDITIONALLY, A COLD FRONT WILL WORK SOUTH FROM THE NORTHERN
PLAINS, AND THE BEST TIMING FOR CROSSING OUR CWA WILL BE THURSDAY
AFTERNOON INTO THURSDAY EVENING. THIS FRONT WILL ADD GOOD LIFT TO
THE MOISTURE IN PLACE, AND BE UNDER THE SYNOPTIC SCALE LIFT FROM THE
UPPER LOW TO OUR WEST. WILL GO WITH LIKELY POPS FOR TRW/TRW-
THURSDAY NIGHT AND KEEP 40-50 CHANCE POPS GOING ON FRIDAY. JUST WHERE
THE HEAVIER RAINFALL WILL END UP IS HARD TO PINPOINT, BUT FOR NOW
THINK THE NORTH AND EASTERN ZONES WILL END UP WITH MORE RAINFALL DUE
TO HIGHER DEWPOINTS AND AVAILABLE LOW LEVEL MOISTURE. THE MODELS ARE
KEYING ON THE LOW LEVEL WARM TEMP AND MORE MOIST RH FIELDS. THIS
POINTS TOWARD THE SOUTHEAST COUNTIES RECEIVING THE MOST RAIN. WILL
BUMP UP QPF IN THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY.
TEMPERATURES STAYED PRETTY MUCH AS BEFORE. WARM THURSDAY IN THE
MID TO UPPER 80S, THEN A SIGNIFICANT COOL OFF FRIDAY WITH CLOUDY,
RAINY CONDITIONS. FRIDAY HIGHS SHOULD VARY FROM 75 AT GCK AND HYS
TO 81 AT P28.
DAYS 3-7...
THE MODELS ARE COMING INTO AGREEMENT WITH THE LARGE SCALE FEATURES
TODAY. ALL MODELS DROP AN UPPER LOW SOUTHWARD INTO COLORADO AND THEN
SLOWLY MOVE THE FEATURE INTO KS/OK BY EARLY NEXT WEEK. THE UKMET AND
ECMWF ARE IN EXCELLENT AGREEMENT THROUGH 144 HRS AND WERE GENERALLY
FOLLOWED. AMPLE LOW LEVEL MOISTURE SHOULD BE AVAILABLE FOR THIS
SYSTEM. PERIODS OF WIDESPREAD LIFT ALONG WITH THE ABUNDANT MOISTURE
MAY BRING LOCALLY HEAVY RAIN. POPS WERE RAISED FOR SEVERAL PERIODS
INTO SUNDAY NIGHT. SHOWERS/STORMS MAY PERSIST EVEN INTO TUESDAY IN
OUR EASTERN COUNTIES.
HIGHS AND LOWS WILL BE DRAMATICALLY IMPACTED BY THE TIMING OF THICK
CLOUDS AND PRECIP. BUT A CONSERVATIVE FORECAST IS FOR HIGHS IN THE
70S TO MID 80S EACH DAY FROM FRIDAY INTO TUESDAY. MAXES COULD BE
LOWER GIVEN EXPECTED PERSISTENT UPSLOPE FLOW AND POSSIBLE LOW
CLOUDINESS. GIVEN EXPECTED DEWPOINTS IN THE UPPER 50S TO MID 60S,
LOWS ARE EASIER TO PREDICT THAN THE HIGHS. AFTER THE SURFACE FRONT
PASSES, SEVERE WEATHER SHOULD NOT BE A BIG CONCERN. BUT LOCALIZED
FLOODING IS A POSSIBILITY.
&&
.AVIATION...
VFR CONDITIONS CAN BE EXPECTED THIS EVENING. THUNDERSTORMS MAY
DEVELOP LATE THIS EVENING AND TONIGHT. OF COURSE VSBYS AND CIGS
WOULD BE MUCH LOWER UNDER THE STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 63 87 62 78 / 40 30 70 40
GCK 62 85 61 75 / 40 50 60 40
EHA 64 86 61 76 / 30 40 60 40
LBL 64 87 62 77 / 30 20 70 40
HYS 63 84 63 75 / 40 50 60 50
P28 67 89 65 81 / 40 10 60 50
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN12/24/24
Hazardous weather outlook, Aug 13, 10:54 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT WED AUG 13 2008
KSZ030-031-043>046-061>066-074>081-084>090-141700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1154 AM CDT WED AUG 13 2008 /1054 AM MDT WED AUG 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG AND
NORTHWEST OF A LINE FROM JOHNSON TO GARDEN CITY TO HAYS. THIS
CHANCE FOR STORMS WILL SPREAD EAST OVERNIGHT TO AS FAR EAST AS A
LINE FROM LARNED TO COLDWATER. A FEW OF THESE STORMS MAY BE
SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND DAMAGING WIND GUSTS UP
TO 70 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF
SOUTHWEST KANSAS ON THURSDAY. SOME OF THESE STORMS COULD REACH
SEVERE LEVELS ONCE AGAIN WITH THE PRIMARY HAZARD BEING LARGE HAIL
AND GUSTY WINDS. PERIODS OF VERY HEAVY RAIN FROM THE WIDESPREAD
PRECIPITATION ARE ALSO EXPECTED LATE THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT OVER MUCH OF SOUTHWESTERN KANSAS.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
12
In the hours before
Special weather statement, Aug 13, 10:45 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT WED AUG 13 2008
KSZ043-044-140530-
LANE-SCOTT-
1145 PM CDT WED AUG 13 2008
...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES...
AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 39
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3869 10049 3826 10051 3826 10111 3870 10112
TIME...MOT...LOC 0445Z 308DEG 34KT 3856 10109
GERARD
Thunderstorm Wind, Scott
- When
- August 13, 11:12 PM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -100.910
Tree limbs 4 inches in diameter were blown down and a window was broken out. One temporary road sign was blown across highway 83 just south of town.
Thunderstorm Wind, Trego
- When
- August 14, 12:06 AM CST
- Where
- Trego County, 7.41 mi NNE of Wakeeney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.120, -99.830
Hail, Ness
- When
- August 14, 12:21 AM CST
- Where
- Ness County, 6.93 mi S of Laird
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -100.040
Thunderstorm Wind, Ellis
- When
- August 14, 12:45 AM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.940, -99.560
Tree limbs and power lines were blown down. On Interstate 70, a semi was blown over.
Thunderstorm Wind, Ellis
- When
- August 14, 1:00 AM CST
- Where
- Ellis County, 0.69 mi N of Hays
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.880, -99.320
Power lines were blown down.
Thunderstorm Wind, Rush
- When
- August 14, 1:10 AM CST
- Where
- Rush County, Liebenthal
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -99.320
Tree branches 4 inches in diameter were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133347, 133346, 133342, 133343, 133344, 133345.